Vemurafenib-Related Cutaneous Side Effects Ameliorated by Acitretin
May 2014 | Volume 13 | Issue 5 | Original Article | 586 | Copyright © 2014
Susan Y. Chon MD,a Brittany L. Sambrano BS,b and Elizabeth R. Geddesa,b
aUniversity of Texas MD Anderson Cancer Center, Houston, TX bUniversity of Texas Medical School at Houston, Houston TX
BACKGROUND: Vemurafenib is a BRAF kinase inhibitor that improves the survival of patients with metastatic melanoma, who have the V600E BRAF mutation. The development of cutaneous neoplasms, including squamous cell carcinomas (SCCs), keratoacanthomas (KAs), and hyperkeratotic papules is one of the most common adverse effects of this therapy. Systemic retinoids, such as isotretinoin and acitretin, have been used for chemoprophylaxis in individuals at high risk of developing many non-melanoma skin cancers, such as immunosuppressed solid organ transplant recipients. These agents may reduce and delay the growth of skin cancers by exerting their effects during the promotion and progression stages of carcinogenesis.
OBSERVATIONS: We report a series of two patients with stage IV metastatic melanoma who presented to our Dermatology clinic for evaluation of a florid eruption of hyperkeratotic neoplasms (verrucae, actinic keratoses, and SCCs) within one month of initiating vemurafenib. After one month of acitretin, substantially fewer new neoplasms were observed in both patients.
CONCLUSIONS: Although not definitive, these cases suggest that acitretin may have a role in chemoprevention of a subset of patients with rapidly developing vemurafenib-associated neoplasms and slowing the progression of more aggressive SCCs and KAs. Future studies to evaluate acitretin may substantially improve the morbidity associated with vemurafenib.
J Drugs Dermatol. 2014;13(5):586-588.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Vemurafenib is a BRAF kinase inhibitor that improves the survival of patients with metastatic melanoma with the V600E BRAF mutation. Vemurafenib received FDA approval in August 2011 for this use.1 The response of melanoma is rapid, but the development of numerous squamous cell carcinomas may limit the use of vemurafenib.
Dermatologists are often challenged by the management of these fast developing, or almost eruptive, BRAF-associated neoplasms. At our institution we conduct monthly total body skin examinations and utilize cryotherapy to treat the smaller, benign hyperkeratotic lesions that do not clinically necessitate biopsy to evaluate for skin cancer. In patients with numerous lesions, repeated cryotherapy, biopsies, and surgeries can cause significant discomfort, disfigurement, increased risk of infection, and a tremendous burden to the patient.
A 51-year-old Hispanic woman with stage IV metastatic melanoma involving the lungs, liver, spleen, bilateral kidneys, pancreas, iliac bone, lymph nodes, mediastinum, and left anterior neck presented to our dermatology clinic after one month of daily vemurafenib therapy. She had previously received interferon and biochemotherapy and had no history of non-melanoma skin cancers. Her head-to-toe skin examination prior to initiating vemurafenib revealed no suspicious lesions. At day 18, her primary team noted her to have keratotic lesions on her left arm, face, scalp, and posterior neck. She reported that she noticed these lesions developing within one week of beginning vemurafenib treatment.
At our initial examination one month into therapy she had evidence of significant photodamage, mild keratoderma on the heels, and approximately 167 hyperkeratotic papules diffusely on the face, neck, chest, back, and extremities. Six lesions concerning for non-melanoma skin cancers were biopsied. Pathology demonstrated a squamous cell carcinoma with keratoacanthoma features on the right upper cutaneous lip, two verrucae on the right lateral and left posterior neck, and three keratinocytic proliferations with features of verruca and actinic keratosis on the left dorsal wrist and right knee, and verruca with cytologic atypia on the right nasal sidewall. The squamous cell carcinoma was treated with Mohs micrographic surgery.
At the one-month dermatology follow-up visit (two months into vemurafenib therapy), approximately 100 lesions were observed. Ten lesions concerning for non-melanoma skin cancer were biopsied; 47 hyperkeratotic papules were treated with cryotherapy, and the remaining lesions were hyperkeratotic papules, suspected verrucae, which were not treated at this time. Pathology demonstrated four squamous cell carcinomas on the bilateral arms, one keratoacanthoma on the left lower leg, and the remaining five were actinic keratoses and verrucae on the legs and back. The skin cancers were treated surgically.